MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Consider the pair $(g, L)$, where $g$ is a pseudo-Riemannian (i.e., nondegenerate and of arbitrary signature) metric and $L$ is an (1,1) $g$-selfadjoint tensor field.

Does there exist a local description of such pairs; for example in the form "in a certain coordinate system $g$ and $L$ are given by formulas ...".

For me, the state of art is as follows: for Riemannian metrics, the answer was known to classics: The existence of such $L$ implies the local decomposition of $g$ into a direct product: $g= g_0+ ... + g_k$, where $g_0$ is flat (we can think therefore that $g_0= dx_1^2 +...+dx_m^2$ in a certain coordinate system) and each $g_i$ has irreducible holonomy group. For such metrics $g= g_0+ ... + g_k$, the tensor $L$ also can be decomposed into the product $L= L_0+...+L_k$; moreover, $L_0$ is given by arbitrary symmetric matrix with constant entries and other $L_i$ are proportional to identity with constant coefficients (the coefficients depend on the component).

For the pseudo-Riemannian metrics one can do the same splitting if $L$ has different eigenvalues; so the interesting case is when $L$ has one real eigenvalue or two conjugated complex eigenvalues. And this case looks quite open for me; only the special case when $L^2= 0$ or $L^2= -1$ are known.

Does anybody know more?

share|cite|improve this question
Slightly tangential: do you have a reference for the "linear algebra" counterpart for this question? That is given a nondegenerate quadratic form $g$ on a vector space $V$, and a $g$-self adjoint $L:V\to V$, what is the "normal form" for $L$? I only know the case for $g$ positive/negative definite or $g$ Lorentzian. – Willie Wong Apr 19 '11 at 11:54
I just checked the reference Matias Dahl has given and I did not know before: it gives a precise answer to your question (though it is possible to obtain this answer "by hand"). The rough answer is as follows: in a certain basis the matrix of $L$ has the standard Jordan normal form. The matrix of $g$ is also block-diagonal with the same dimensions of the blocks as the matrix of $L$; each block is (up to the sign) the anti-diagonal 1-matrix (i.e., the elements $a_{i , k-i+1}$ are 1 and other are 0). – Vladimir S Matveev Apr 19 '11 at 15:42
@willie: that was asked in MO a long time ago: and was answered; although I didn't know the paper by Lancaster and Rodman. This is the sort of result that seems to have been "discovered" many times. – José Figueroa-O'Farrill Apr 20 '11 at 2:21
@Vladimir, Matias, Jose: thanks! Those are useful. The question from long time ago was really a long time ago! Before I even knew about MO! – Willie Wong Apr 20 '11 at 11:08

Well, I don't have the complete answer, but then I don't think that a 'complete' answer is going to be simple. For example, you haven't ruled out the case $L=0$, which amounts to giving a `normal form' for all pseudo-Riemannian metrics. What is true, of course, is that the algebraic type of $(g,L)$ is the same at all points (assuming that $M$ is connected) and, as Willie Wong points out, you will at least have to classify those algebraic types as a starting point.

Of course, you can get complete answers in some algebraic types. For example, when $L$ has a single real eigenvalue $r$ (which must be constant), you can assume that this eigenvalue is $0$ by replacing $L$ by $L-rI$, and the `least degenerate' case would presumably then be when $L^n=0$ but $L^{n-1}\not=0$. (I'm assuming that the dimension of the manifold is $n$.) Then it is not difficult to show that there is a (local) frame field $e_1,\ldots,e_n$ such that $e_i = L^{i-1}e_1$ for $i = 2,\ldots,n$ and, moreover, such that $g(e_i,e_{n+1-i}) = 1$ with all other $g(e_i,e_j) = 0$. (You may have to replace $g$ by $-g$ in order to arrange this, but that's a trivial matter.) Moreover, this frame field is unique up to replacing $e_i$ by $-e_i$ for all $i$. Since $L$ is $g$-parallel, it follows that this frame field is also $g$-parallel. In particular, the connection is flat and one can (locally) choose coordinates $x^i$ such that $dx^i(e_j) = \delta^i_j$. In these coordinates, $g$ and $L$ have constant coefficients.

Added after Vladimir's comment: Yes, it appears that the case of more than one Jordan block is more interesting. I did a back-of-the-envelope calculation for the case of a $5$-dimensional manifold $M$ with a pair $(g,L)$ where $L$ is nilpotent with $2$ Jordan blocks, one of size $3$ and one of size $2$. The result is that there are $4$ algebraic types possible ($2$ if you allow the replacement of $g$ by $-g$), and each of them exists as a $1$-parameter family of inequivalent types. One member in each family is 'flat', i.e., $g$ and $L$ have constant coefficients in the appropriate coordinate system, but the others aren't flat, even though they are homogeneous (with a $7$-parameter family of $L$-preserving isometries). Hmm.

share|cite|improve this answer
Thank you, Robert. It may happen that I used wrong terminology in my question: instead of "normal forms" I should say "local description". I am indeed more interested in the answer of the form: "in a certain coordinate system, the pair $(g, L)$ are given by ...". So, from this point of view, the case $L=0$ is trivial, since in a certain coordinate system the metric is given by arbitrarily $g_{ij}(x)$ and $L$ is identically zero. P.S. It is indeed true that the most complicated cases are when $L$ has many Jordan blocks with the same eigenvalue and of approximately same dimensions. – Vladimir S Matveev Apr 19 '11 at 16:02
Dear Robert, I did today the calculation in a simpler case and observed the same phenomenon: the existence of one self-adjoint covariantly constant tensor implies the existence of additional properties that are differential and not algebraic consequences of this tensor. The simpler case is: the manifold is a flat cone over a 4D manifold of signature (2,2) and the g-selfadjoint (1,1)-tensor L has the property $L^2=0$ and has rank 2. Then, by calculations that required to go up to the second derivative of the curvature, one can show that the metric admits two lightlike parallel vectors. – Vladimir S Matveev May 4 '11 at 19:59
@Vladimir: Hmm, I'm not sure that I have understood the special case you mean. I just did the calculation for a pair $(g,L)$ on a $5$-manifold, where $L$ is $g$-symmetric, $L^2=0$, and $L$ has rank $2$. The general such structure depends on $3$ functions of $3$ variables and does not admit any parallel vector fields. The symmetry group of such a structure has dimension at most $9$, and this is achieved by some homogeneous structures that are not flat (and do not admit any parallel vector fields). I don't see how to get the general solution, but I can see how to get `most of the way' there. – Robert Bryant May 8 '11 at 20:25
@Robert: I added artificially the additional assumption that the metric is a cone metric, that is it has the form $dt^2 + t^2 g$, where $g$ is a metric on a 4D manifold. The assumption may sound artificial in this problem, but it is natural in the problem I was going to apply the possible answer on the question I have asked. Under this assumption (and also assuming $L^2=0$ and $rank(L)=2$, I calculated the components of $(g,L)$ in a certain coordinate system and to my surprise the image of $L$ is spanned over two parallel vector fields. There is no algebraic reasons for them though. – Vladimir S Matveev May 8 '11 at 21:48
@Robert: The case $L^2=0$ and $L^2= -id$ were solved in Kručkovič, G. I.; Solodovnikov, A. S. Constant symmetric tensors in Riemannian spaces. (Russian) Izv. Vysš. Učebn. Zaved. Matematika 1959 1959 no. 3 (10), 147–158. (I did not check the whole arguments, and actually did not look on the case $L^2= -id$ at all, but the part of the arguments I have checked was OK and the general method is also OK). – Vladimir S Matveev May 8 '11 at 21:54

This does not answer the whole question, but addresses only the pointwise problem.

Let $x^i$ be local coordinates around point a point $p$ and let $B=(g_{ij})_{ij}$ and $A=(L^j_i)_{ij}$ be matrices that represent $g$ and $L$ at point $p$. Then $$ \det B \neq 0, \quad B=B^t, \quad A^t B = B A. $$ Such a pair $A,B$ has a canonical form theorem similar to the Jordan normal form theorem. That is, there is a real invertible matrix $S$ such that matrices $S^{-1} A S$ and $S^T B S$ have normal forms. See Theorem 12.2 in:

P. Lancaster, L. Rodman, Canonical Forms for Hermitian Matrix Pairs under strict Equivalence and Congruence, SIAM Review Vol 47, No 3, pp. 407--443.

share|cite|improve this answer
Thank you, Matias; I did not know this reference and therefore had to obtain the same local description by hands. – Vladimir S Matveev Apr 19 '11 at 15:36

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.